Alert archive / Washington / Flash Flood Warnings in 2022
Flash Flood Warning 27, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Aug 24, 2022, 5:25 PM PDT for Stevens County, Washington. It was in force for 110 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2022, 5:25 PM PDT (00:25 UTC)
- Expired
- Aug 24, 2022, 7:15 PM PDT
- In force
- 110 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Stevens County, WA
The radar
The Spokane radar (KOTX), 63 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 5:55 PM PDT | HEAVY RAIN 0.6 | Hunters, WA | 1 HOUR PRECIPITATION TOTAL FROM 5-6PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1141 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2174 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
641
WGUS56 KOTX 250025
FFWOTX
WAC065-250215-
/O.NEW.KOTX.FF.W.0027.220825T0025Z-220825T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
525 PM PDT Wed Aug 24 2022
The National Weather Service in Spokane has issued a
* Flash Flood Warning for...
Southwestern Stevens County in northeastern Washington...
* Until 715 PM PDT.
* At 525 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Cedonia, Fruitland and Hunters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4816 11819 4821 11812 4816 11791 4801 11803
4802 11822 4812 11824 4814 11822 4814 11820
FLASH FLOOD...RADAR INDICATED
$$
FX1 follow-up statement
152
WGUS76 KOTX 250217
FFSOTX
Flash Flood Statement
National Weather Service Spokane WA
717 PM PDT Wed Aug 24 2022
WAC065-250227-
/O.EXP.KOTX.FF.W.0027.000000T0000Z-220825T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stevens WA-
717 PM PDT Wed Aug 24 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN STEVENS COUNTY...
Additional flooding is no longer expected to pose a threat. Please
continue to heed remaining road closures.
A Flood Watch remains in effect until 1000 PM PDT for portions of
North Idaho. Portions of Northeast Washington.
LAT...LON 4816 11819 4821 11812 4816 11791 4801 11803
4802 11822 4812 11824 4814 11822 4814 11820
$$
KDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 4:07 PM PDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 24, 4:07 PM PDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
407 PM PDT Wed Aug 24 2022
.SYNOPSIS...
Scattered showers and thunderstorms will impact the Inland
Northwest through Thursday evening. While some areas may not see
a drop of rain, other areas may see strong storms with heavy
downpours, hail, gusty winds and lightning. Drier and locally
breezy weather arrives Friday through the weekend. Temperatures
won't be as hot as they have been the last couple of weeks. Highs
will mainly be in the upper 80s to mid 90s.
&&
.DISCUSSION...
Through tonight: An upper level low wobbles across the Inland NW
overnight, meanwhile a surface trough spans from central WA into
central OR. Easterly low level flow persists across much of the
region with a plume of high pwats of near 1” remain over the
region. Instability remains high most skinny capes of 1-1.5K J/kg
and sets the stage to fuel convection overnight.
Thunderstorms: Storm motion will remain slow with any storms and the
high moisture content will lead to the potential for heavy rain
and flash flooding. Storm will bubble up this afternoon, especially
over the higher terrain yet any area may be susceptible for convection
given the placement of the upper level circulation. SPC continues
to highlight the risk of strong to severe thunderstorms across
extreme eastern WA into north Idaho with hail and gusty winds,
while WPC points to the threat of heavy rains in this area. Peak
time for thunderstorms looks to be between 4pm to 9pm, and gradually
decreasing through the night. The Flood Watch remains in effect
through the evening.
Thursday and Thursday night: The upper level low slowly creeps from
north Idaho into northwest Montana, and shifts the threat of
thunderstorms and and convection slightly to the east. Will keep
the threat of afternoon and evening thunderstorms across the
higher terrain, including the Cascades, northern mountain and much
of the Idaho Panhandle. The surface trough weakens and westerly
winds spread east of the Cascades by the afternoon hours,
especially in the lee of the Cascades and the Columbia Basin.
Daytime temperatures will be similar across central WA to a couple
of degrees cooler over north Idaho.
Friday and Friday night: The upper level trough finally slips east
and away from the region and showers decrease in coverage across
the Idaho Panhandle. This weather pattern leaves a transitory flat
ridge over the region, as a secondary disturbance nears the coast.
A weak surface cold front tracks across the region by afternoon as
drier air moves arrives and westerly winds increase late in the
afternoon and evening hours. Anticipate local wind gusts of 20-25
mph in the lee of the Cascades in the Columbia Basin. Little
change is expected in daytime temperatures, keeping them above
normal across the region. /rfox.
Saturday and Sunday: Temperatures will cool about 10 degrees
Saturday as the low off the coast digs into Oregon and perhaps
further south into CA/NV. There are some discrepancies in the
ensembles of how far south to dig the trough. Either way, we will
see temperatures near average for late August which is highs in
the upper 70s to mid 80s and lows in the upper 40s to 50s through
the weekend. Winds will remain breezy on Saturday, especially
through the morning and early afternoon, before they decrease
later in the day as the trough moves further from the region.
Monday through Wednesday: The ridge pumps back up across the
region. Temperatures will warm back up above average starting
Monday and continuing through at least Wednesday; about 8 to 15
degrees above average to be more specific. That equates to highs
in the mid 80s to near 100 and lows in the 50s to around 70. Skies
will remain mostly clear and winds will generally be under 10
mph. /Nisbet
&&
.AVIATION...
00Z TAFs: Convection blooming over north-central WA leading
scattered lightning, heavy downpours and hail especially in the
Omak and Nesplem area. Local MVFR conditions are possible under
the heavy cores along with gusts to 35 mph. More convection is
tracking across the central ID Panhandle. These cells are slow
moving and could impact most TAF sites this evening. Gusty east to
northeast winds should decrease overnight. Thunderstorm chances
decrease overnight, while rogue showers may linger. Mid to high
level clouds continue into Thursday. Another round of convection
is possible after 21z Thursday especially across northeast WA into
the northern ID Panhandle. /rfox.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 64 87 62 89 58 79 / 30 10 10 10 10 10
Coeur d'Alene 66 84 64 89 57 79 / 30 20 10 10 10 0
Pullman 53 86 54 86 52 76 / 10 10 10 10 0 0
Lewiston 66 93 66 95 64 84 / 10 10 0 10 0 0
Colville 54 88 52 89 49 80 / 40 20 20 10 10 10
Sandpoint 67 80 66 85 54 77 / 50 40 30 20 10 10
Kellogg 63 81 62 83 60 75 / 70 50 20 20 0 0
Moses Lake 67 94 65 95 57 84 / 10 10 0 0 0 0
Wenatchee 68 93 68 92 63 82 / 10 10 0 0 0 0
Omak 66 95 64 95 61 86 / 20 10 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch until 10 PM PDT this evening for Central Panhandle
Mountains-Northern Panhandle.
WA...Flood Watch until 10 PM PDT this evening for Northeast Mountains-
Okanogan Highlands-Okanogan Valley.
&&In the hours before
Special weather statement, Aug 24, 4:05 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Spokane WA
405 PM PDT Wed Aug 24 2022
WAZ038-242330-
Okanogan Highlands WA-
405 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of northwestern Ferry
and northeastern Okanogan Counties through 430 PM PDT...
At 404 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Sherman Pass, or 47 miles northeast of Omak,
moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Ferry
and northeastern Okanogan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4889 11869 4884 11864 4875 11874 4884 11885
TIME...MOT...LOC 2304Z 039DEG 9KT 4885 11871
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JCLEVSpecial weather statement, Aug 24, 4:10 PM PDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Spokane WA
410 PM PDT Wed Aug 24 2022
WAZ038-242345-
Okanogan Highlands WA-
410 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of west central Ferry
County through 445 PM PDT...
At 410 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Sherman Pass, or 39 miles northeast of Omak, moving
southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Republic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4868 11872 4865 11870 4857 11877 4863 11886
TIME...MOT...LOC 2310Z 048DEG 9KT 4865 11873
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JCLEVSpecial weather statement, Aug 24, 4:24 PM PDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Spokane WA
424 PM PDT Wed Aug 24 2022
WAZ035-250000-
Upper Columbia Basin WA-
424 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of east central Grant
County through 500 PM PDT...
At 424 PM PDT, Doppler radar was tracking a strong thunderstorm near
Banks Lake South, or 36 miles north of Moses Lake, moving south at 15
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Grant
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4767 11921 4767 11911 4754 11911 4754 11927
TIME...MOT...LOC 2324Z 013DEG 14KT 4764 11917
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JCLEVSpecial weather statement, Aug 24, 4:44 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Spokane WA
444 PM PDT Wed Aug 24 2022
WAZ038-250015-
Okanogan Highlands WA-
444 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of northwestern Ferry
and northeastern Okanogan Counties through 515 PM PDT...
At 444 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Sherman Pass, or 37 miles northeast of Omak,
moving west at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wauconda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4874 11881 4870 11879 4866 11901 4874 11903
TIME...MOT...LOC 2344Z 086DEG 14KT 4872 11885
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JCLEVLocal storm report, Aug 24, 4:45 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
445 PM PDT WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 2 SW CURLEW 48.87N 118.61W
08/24/2022 E0.70 INCH FERRY WA PUBLIC
&&
LNLocal storm report, Aug 24, 5:14 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
514 PM PDT WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 WNW CHEWELAH 48.30N 117.77W
08/24/2022 E0.70 INCH STEVENS WA PUBLIC
DIME SIZE HAIL, HEAVY RAIN AND WIND GUSTS
40-50 MPH.
&&
LNThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:15 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 30 min |
| Aug 24, 5:27 PM PDT | Special Weather Statement | OTX | Okanogan | 33 min |
| Aug 24, 5:33 PM PDT | Special Weather Statement | OTX | Stevens | 27 min |
| Aug 24, 5:42 PM PDT | Special Weather Statement | OTX | Stevens | 33 min |
| Aug 24, 5:46 PM PDT | Special Weather Statement | OTX | Ferry | 29 min |
| Aug 24, 6:05 PM PDT | Special Weather Statement | OTX | Ferry | 25 min |
| Aug 24, 6:19 PM PDT | Special Weather Statement | OTX | Ferry | 26 min |
| Aug 24, 6:40 PM PDT | Special Weather Statement | OTX | Ferry | 35 min |
| Aug 24, 6:49 PM PDT | Flash Flood Warning | OTX | Spokane | 2 hr |
| Aug 24, 7:29 PM PDT | Areal Flood Advisory | OTX | Ferry | 2 hr |
| Aug 24, 9:16 PM PDT | Areal Flood Advisory | OTX | Stevens | 119 min |
| Aug 24, 11:09 PM PDT | Special Weather Statement | OTX | Spokane | 36 min |
| Aug 24, 11:14 PM PDT | Areal Flood Advisory | OTX | Lincoln, Spokane, Stevens | 3 hr |
| Aug 24, 11:39 PM PDT | Special Weather Statement | OTX | Spokane | 36 min |
| Aug 25, 12:15 AM PDT | Special Weather Statement | OTX | Spokane | 30 min |
| Aug 25, 2:29 PM PDT | Special Weather Statement | OTX | Pend Oreille | 31 min |
| Aug 25, 2:48 PM PDT | Special Weather Statement | OTX | Pend Oreille | 27 min |
| Aug 25, 3:11 PM PDT | Special Weather Statement | OTX | Ferry | 34 min |
| Aug 25, 4:25 PM PDT | Special Weather Statement | OTX | Stevens | 35 min |
Nearby
Flash Flood Warnings in Washington, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.